Adverse Drug Reactions to Cephalosporins in Hospitalized Patients with a History of Penicillin Allergy
Authors: Fonacier, Luz; Hirschberg, Robert; Gerson, Steve
Source: Allergy and Asthma Proceedings, Volume 26, Number 2, March-April 2005 , pp. 135-141(7)
Publisher: OceanSide Publications, Inc
Abstract:Estimates on the cross-reactivity between cephalosporin and penicillin range from 1 to 16%. Patients with a history of penicillin allergy usually receive less optimal and more costly alternatives even if cephalosporins are a more viable alternative. One hundred eighty-six patients admitted to Winthrop University Hospital in a 7.5-month period, who reported penicillin allergy and received cephalosporin, were sent surveys. Eighty-three patients completed the survey and their charts were reviewed. Seven of 83 patients (8.4%) from a larger group of 186 penicillin-allergic patients developed a reaction to a cephalosporin. The exact 95% confidence interval is 3.5–16.6%. Six of seven (85.7%) penicillin-allergic patients who reacted to cephalosporin reported a definite history of an immediate reaction to penicillin, including hives. Only 1 of 62 (1.6%) patients who reported that their penicillin reaction was delayed, probable, or unknown had a cephalosporin reaction (p < 0.001). Thirty percent (3 of 10 patients) of penicillin-allergic patients, who received a second-generation cephalosporin, had a reaction, whereas 5.5% (4 of 73 patients) of those patients given only a first-, third-, and fourth-generation cephalosporin reacted (p < 0.04). None of those patients who received a fourth-generation cephalosporin reacted. Four of 15 (26.7%) patients who received a cephalosporin with an amino benzyl ring developed a reaction, as compared with 3 of 68 (4.4%) patients who received a cephalosporin without the ring (p < 0.02). Four patients with severe cephalosporin reactions had a rash, shortness of breath, difficulty swallowing, lightheadedness, and anaphylaxis. Patients who recall a definite history of an immediate type of penicillin allergy are more likely to develop a cephalosporin reaction compared with patients who reported a delayed, a probable, or an unknown penicillin reaction. Penicillin-allergic patients who receive second-generation cephalosporins, especially those with an amino benzyl side chain, are more likely to develop a reaction to cephalosporin. Although the incidence of reactions to cephalosporin in penicillin-allergic patients is low, those patients who reacted had more severe manifestations including anaphylaxis. Thus, continued caution regarding administration of cephalosporin, especially those with amino benzyl side chains, to patients who have a definite history of an immediate reaction to penicillin is advised.
Document Type: Research Article
Publication date: March 1, 2005
- Allergy and Asthma Proceedings is a peer reviewed publication dedicated to distributing timely scientific research regarding advancements in the knowledge and practice of allergy, asthma and immunology. Its primary readership consists of allergists and pulmonologists.
The goal of the Proceedings is to publish articles with a predominantly clinical focus which directly impact quality of care for patients with allergic disease and asthma.
Featured topics include asthma, rhinitis, sinusitis, food allergies, allergic skin diseases, diagnostic techniques, allergens, and treatment modalities. Published material includes peer-reviewed original research, clinical trials and review articles.
Articles marked "F" offer free full text for personal noncommercial use only.
The journal is indexed in Thomson Reuters Web of Science and Science Citation Index Expanded, plus the National Library of Medicine's PubMed service.
- Editorial Board
- Information for Authors
- Submit a Paper
- Information for Advertisers
- Reprint Requests
- ingentaconnect is not responsible for the content or availability of external websites